When using inhalants
, which are extremely toxic products to begin with, using alcohol or other drugs can be a very deadly combination. Due to the highly flammable nature of some of the gases and sprays, even ,a href="http://www.thegooddrugsguide.com/addiction-types/drug-addiction/nicotine.htm">smoking cigarettes can cause an explosion likely to be fatal to the user and anyone else within range.
Because huffing chemicals varies as to which products are used, those under the influence have little or no executive function during the time of use. The effects of most inhalants
are similar to alcohol and cause intoxication that is debilitating, especially given the age range (12-17) for most users. Cognitive functioning may be determined more by peer and social pressures to “dare” themselves and each other to do things that do not make sense when not in the heat of the moment. This age group is not known for their common sense and good decision making abilities. This is an “at risk” population, at best. Under the influence and in the midst of peers, choices may be made that do permanent damage.
Anti-psychotics – When combined with inhalant use/abuse, these drugs can produce symptoms similar to those the medications are designed to combat. Because inhalants often produce hallucinations/delusions for users, combined use of anti-psychotics and inhalants may intensify this experience and create intense paranoia or could depress their mood to the extent of suicidal thoughts and behaviors.
Alcohol – Drinking causes several increased risks for inhalant users. The combined effects of alcohol and inhalants, two powerful nervous system depressants, create a strong risk for cardiac arrest and loss of consciousness. While passing out may not be a danger in some instances, the risk of choking on vomit is doubled when inhalants and alcohol are present, due to the nausea creating effects of both substances. Another high risk is that of dangerous or life-threatening behaviors, such as driving or suicide attempts.
Benzodiazepines – These drugs depress the central nervous system of the user. Along with the depressant properties of inhalants, benzodiazepine mixing is a deadly combination. Cardiac arrest and respiratory distress/failure can occur with either drug. Adding them together increases the risks substantially.
Marijuana – Taking marijuana while under the influence of inhalants is another double whammy depressant to the central nervous system. Because they become too high to function, signs of nausea and heart/lung distress may not be recognized. Dangers for cardiac arrest and aspirating their vomit are present, along with respiratory failure due to oxygen depletion. Another risk is that smoking pot may entail dangerous lighter and inhalant fume interactions.
Antidepressants – Antidepressants and their effects on the brain of the inhalant user/abuser can be varied. Depending on the chemicals being used, they may increase likelihood of suicidal ideation in this young population. Because many antidepressant medications can create this risk, along with the high risk for suicidal ideation recognized in users of inhalants, there is a dangerously high probability for suicide with this combination.
Heroin – As with alcohol, heroin presents a high risk situation, due to the severe depression of the central nervous system. Because the mental abilities of the inhalant user may be so severely compromised, the risk for overdose is very high.
Methamphetamine, Amphetamine, Cocaine – The risk with drugs that increase heart rate and cause anxiety-type reactions are two-fold. First, heart attack becomes a higher risk with this combination. The heart rate increases until it stops suddenly. The other interaction that is dangerous is the tendency for users of inhalants to become combative, irritable and experience high levels of delusional/hallucinatory events. With this response, the interplay with anxiety-causing nervous system stimulants may be psychosis and even more exacerbated events for the user.